Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Complementary and Integrative Medicine

Editor-in-Chief: Lui, Edmund

Ed. by Ko, Robert / Leung, Kelvin Sze-Yin / Saunders, Paul / Suntres, PH. D., Zacharias

4 Issues per year


CiteScore 2017: 1.41

SCImago Journal Rank (SJR) 2017: 0.472
Source Normalized Impact per Paper (SNIP) 2017: 0.564

Online
ISSN
1553-3840
See all formats and pricing
More options …

A Review of Side Effects and Adverse Events of Non-Drug Medicine (Nonpharmaceutical Complementary and Alternative Medicine): Psychotherapy, Mind-Body Medicine and Clinical Holistic Medicine

Søren Ventegodt / Joav Merrick
  • National Institute of Child Health and Human Development, Ministry of Social Affairs, Jerusalem, Israel
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2009-05-12 | DOI: https://doi.org/10.2202/1553-3840.1156

Background: Review of side effects of psychotherapy, bodywork (without high-energy manipulations), mind-body medicine, body-psychotherapy, sexology, clinical holistic medicine and complementary and alternative medicine (CAM).Method: We reviewed 857 records from a combined Medline/PubMed and PsycINFO search on “psychotherapy AND side effects" We also searched for “mind-body medicine," “bodywork," “body-psychotherapy," “clinical holistic medicine," “CAM," “sexology," “sexological examination," “physiotherapy," and specific side effects like “psychosis," “re-traumatization," “suicide," "hypomania," “depersonalisation," “derealization" and the drugs Lysergic acid diethylamide (LSD-25), “psilosybin," “mescaline," “Peyote" and MDMA (3,4-methylenedioxy-N-methamphetamine (MDMA) for searches. We looked for all case reports 1950-2009 and studies that included data on side effects and negative events.Results: Non-drug medicine did not have significant side effects (NNH (number needed to harm)> 18,000) and the only severe side effect was rare, brief reactive psychosis, a temporary illness with full recovery (NNH >65,000). Non-drug therapy did not significantly cause re-traumatization, implanted memories, or induction of suicide (NNH>100,000). The most intensive psychotherapy enhanced with psychotropic (hallucinogenic) drugs had serious, but rare side effects and only for the mentally ill, psychiatric patients: brief reactive psychosis (NNH=556), suicide attempts (NNH=833), and suicide (NNH=2,500).Conclusions: Non-drug (non-pharmaceutical) medicine seems to be safe even for seriously physically and mentally ill patients and, whenever efficient, therefore recommended as treatment of choice.

Keywords: side effects; adverse effects; psychotherapy; bodywork; complementary and alternative medicine (CAM); integrative medicine; psychosocial medicine; body-psychotherapy; clinical holistic medicine; complementary medicine

About the article

Published Online: 2009-05-12


Citation Information: Journal of Complementary and Integrative Medicine, Volume 6, Issue 1, ISSN (Online) 1553-3840, DOI: https://doi.org/10.2202/1553-3840.1156.

Export Citation

©2011 Walter de Gruyter GmbH & Co. KG, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Rainbow T.H. Ho, Ted C.T. Fong, Adrian H.Y. Wan, Friendly S.W. Au-Yeung, Cathy P.K. Wong, Winnie Y.H. Ng, Irene K.M. Cheung, Phyllis H.Y. Lo, S.M. Ng, Cecilia L.W. Chan, and Eric Y.H. Chen
Schizophrenia Research, 2016, Volume 171, Number 1-3, Page 42
[2]
Søren Ventegodt, Gary Orr, and Joav Merrick
International Journal of Adolescent Medicine and Health, 2012, Volume 24, Number 2
[3]
Bernhard Strauß, Michael Linden, Marie-Luise Haupt, and Sophie Kaczmarek
Psychotherapeut, 2012, Volume 57, Number 5, Page 385
[4]
Karen Pilkington and Anelia Boshnakova
Complementary Therapies in Medicine, 2012, Volume 20, Number 1-2, Page 73

Comments (0)

Please log in or register to comment.
Log in